Alert archive / Arkansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Memphis, TN

April 2, 2014Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 2, 2014, 4:49 PM CDT for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 2, 2014, 4:49 PM CDT (21:49 UTC)
Expired
Apr 2, 2014, 5:30 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 117 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:07 PM CDTHAIL 0.75Light, ARDIME SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS54 KMEG 022149
SVRMEG
ARC031-055-075-022230-
/O.NEW.KMEG.SV.W.0032.140402T2149Z-140402T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
449 PM CDT WED APR 2 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

* UNTIL 530 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EGYPT...OR
  12 MILES SOUTH OF HOXIE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONO...
  BROOKLAND...HOXIE...PARAGOULD...WALNUT RIDGE...CROWLEYS RIDGE STATE
  PARK AND LAKE FRIERSON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3615 9089 3615 9081 3619 9081 3626 9047
      3595 9038 3577 9101 3583 9105 3588 9104
      3588 9108 3593 9111
TIME...MOT...LOC 2149Z 236DEG 38KT 3590 9095

$$
2 follow-up statements
213 
WWUS54 KMEG 022208
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT WED APR 2 2014

ARC031-055-075-022230-
/O.CON.KMEG.SV.W.0032.000000T0000Z-140402T2230Z/
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
508 PM CDT WED APR 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN LAWRENCE...GREENE AND NORTHWESTERN CRAIGHEAD
COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
LORADO...OR NEAR LAKE FRIERSON STATE PARK...MOVING NORTHEAST AT 45
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BONO...
BROOKLAND...PARAGOULD...SEDGWICK...WHISKERVILLE...GILES SPUR...WALNUT
CORNER...LORADO...LIGHT...FAULKNERVILLE...STANFORD...STONEWALL...
GAINESVILLE AND NOXBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3597 9099 3615 9089 3615 9081 3619 9080
      3626 9047 3595 9038 3580 9097 3584 9097
      3588 9099
TIME...MOT...LOC 2209Z 236DEG 38KT 3602 9073

$$
179 
WWUS54 KMEG 022227
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT WED APR 2 2014

ARC031-055-075-022238-
/O.EXP.KMEG.SV.W.0032.000000T0000Z-140402T2230Z/
CRAIGHEAD AR-GREENE AR-LAWRENCE AR-
527 PM CDT WED APR 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE...GREENE
AND NORTHWESTERN CRAIGHEAD COUNTIES WILL EXPIRE AT 530 PM CDT...

AT 528 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3597 9099 3615 9089 3615 9081 3619 9080
      3626 9047 3595 9038 3580 9097 3584 9097
      3588 9099
TIME...MOT...LOC 2228Z 236DEG 38KT 3613 9052

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:17 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 2, 3:17 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT WED APR 2 2014

.DISCUSSION...
TONS OF UNCERTAINTY IN THE FORECAST THIS AFTERNOON. CONFIDENCE IS
NOT HIGH THAT WE WILL SEE ANY SIGNIFICANT COVERAGE OF
THUNDERSTORMS DUE TO THE LACK OF MIDDLE TO UPPER LEVEL
SUPPORT...AND LACK OF ANY SURFACE BOUNDARY TO HELP FOCUS LIFT. THE
CURRENT RADAR IS INDICATIVE OF THE UNFOCUSED SURFACE LIFT SHOWING
MANY SMALL SHOWERS BUT NOTHING SUSTAINED FOR MORE THAN A FEW
VOLUME SCANS. A 35-40 LLJ WILL DEVELOP LATE THIS AFTERNOON
HELPING TO PROVIDE ADDITIONAL LIFT BUT SURFACE FOCUS WILL REMAIN
AN ISSUE. ADDITIONALLY...DAYTIME INSTABILITY WILL BEGIN TO WANE AS
THE LLJ STRENGTHENS/MOVES INTO THE REGION. BY 06Z...WE SHOULD SEE
A MORE RESPECTABLE 40-50KT LLJ...BUT THERMODYNAMIC SUPPORT WILL BE
THE LACKING INGREDIENT.

ADDITIONAL MIDDLE AND UPPER LEVEL SUPPORT WILL MOVE ACROSS THE
MIDSOUTH TOMORROW AS A DEEP TROUGH SWINGS ACROSS THE SOUTHERN
PLAINS...APPROACHING THE MISSISSIPPI RIVER VALLEY OVERNIGHT.
CONFIDENCE IS HIGHER FOR SEVERE THUNDERSTORMS TOMORROW. THE MAIN
TROUGH MAINTAINS A NEUTRAL TILT...ALTHOUGH AN ARGUMENT CAN BE MADE
THAT SMALLER IMPULSES ATTAINING A NEGATIVE TILT ROTATING AROUND
THE TROUGH COULD BE ENOUGH TO ENHANCE THUNDERSTORMS.
NEVERTHELESS...DIFFLUENCE ALOFT SHOULD HELP VENT ANY THUNDERSTORMS
THAT DEVELOP HELPING TO MAINTAIN UPDRAFTS. MODEL INSTABILITY /ON
THE ORDER OF 1500-2000 CAPE IN EAST ARKANSAS/ BY MIDDAY TOMORROW
SHOULD BE SUFFICIENT TO GET STORMS DEVELOPING BY 18Z IF NOT
EARLIER. HOWEVER...IF CONVECTION GETS GOING OVERNIGHT AND
CONTINUES INTO THE MORNING...THAT INSTABILITY MAY NOT BE REALIZED.
SHEAR PROFILES ACROSS THE MIDSOUTH IMPROVE DURING THE AFTERNOON
AS THE DEEPENING SURFACE LOW TRACKS FROM NORTH CENTRAL OKLAHOMA
INTO NORTH CENTRAL MISSOURI. LARGE HAIL...DAMAGING
WIND...TORNADOES AND HEAVY RAINFALL RESULTING IN FLASH FLOODING
ARE ALL THREATS TOMORROW INTO TOMORROW NIGHT.

TIMING OF THE INITIAL DEVELOPMENT OF THUNDERSTORMS WILL BE TRICKY
AS STORMS ARE LIKELY TO DEVELOP ANYWHERE IN THE BROAD WARM SECTOR
BY MIDDAY AND AFTER. THUNDERSTORMS WILL COME TO AN END AS A COLD
FRONT MOVES ACROSS THE AREA LATE THURSDAY NIGHT INTO EARLY FRIDAY
MORNING. IRREGARDLESS OF ANY THUNDERSTORM DEVELOPMENT IN THE WARM
SECTOR AHEAD OF THE COLD FRONT...A LINE OF STRONG TO SEVERE
THUNDERSTORMS ALONG OR JUST AHEAD OF THE FRONT LOOKS LIKELY.
DAMAGING WIND WOULD BE THE MOST LIKELY MODE OF SEVERE
WEATHER WITH THE LINE...BUT ISOLATED TORNADOES AND HAIL WOULD BE A
SECONDARY THREAT.

RAINFALL TOTALS WILL LIKELY EXCEED AN INCH ACROSS MOST OF THE
MIDSOUTH WITH PORTIONS OF EAST ARKANSAS...AND POSSIBLY THE
MISSOURI BOOTHEEL EXCEEDING TWO INCHES. FLOODING AND LOCALIZED
FLASH FLOODING IS POSSIBLE.

SOUTHERLY WINDS WILL BE STRONG AND GUSTY...BUT AS OF NOW GUIDANCE
HAS SPEEDS GENERALLY AROUND 20-23 MPH...SLIGHTLY BELOW ADVISORY
CRITERIA.

FRIDAY AND SATURDAY LOOK MOSTLY DRY BUT AROUND 10 DEGREES COOLER.
EXPECT HIGHS IN THE LOW 60S TO LOW 70S FRIDAY AND IN THE LOW TO
MIDDLE 60S SATURDAY.

MOISTURE RETURN WILL BEGIN SATURDAY NIGHT AND SHOWERS WILL BECOME
POSSIBLE EARLY SUNDAY. DEW POINTS WILL REMAIN LOW...GENERALLY IN
THE 40S AND 50S WELL INTO NEXT WEEK...SO THE LIKELIHOOD OF ANY
SEVERE WEATHER LOOKS LOW. TEMPERATURES WILL TREND WARMER MONDAY
AS HIGHS RETURN TO THE 60S. A WEAK COLD FRONT IS EXPECTED MONDAY
AFTERNOON BRINGING IN A RE ENFORCING SHOT OF DIRER AIR...BUT ONLY
SLIGHTLY COOLER.

&&

.AVIATION...

VFR TO MVFR CONDITIONS ACROSS THE REGION WITH MODERATE SOUTHERLY
FLOW AND GUSTS PUSHING 20-25KTS. CIGS WILL LIKELY DROP SOME
THROUGH THE NEXT FEW HOURS WITH SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE COMING FROM THE SOUTHWEST. LIKELY AFTER 22Z AT THE TAFS
SITES...RIGHT AROUND 22Z FOR KMEM. WILL ADJUST TIMING AS NEEDED AS
STORMS DEVELOP...AFTER THIS WAVE PUSHES THROUGH TONIGHT...WINDS
WILL TEMP LOWER FROM THE SOUTH AND HIGHER CIGS LIKELY OUTSIDE OF
KTUP THROUGH 6Z OR 12Z...BEFORE WINDS INCREASE DRAMATICALLY FROM
THE SOUTH WITH INCREASING CHCS FOR TSRA OR SHRA AFTER 03/15Z. -ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  79  61  70 /  60  80  90  10
MKL  64  77  61  69 /  50  70  90  20
JBR  64  77  56  65 /  70  80  90  10
TUP  63  79  63  74 /  30  50  90  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 2, 2:30 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT WED APR 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
230 PM CDT WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND WEST OF A LINE FROM PARIS
TENNESSEE TO CLARKSDALE MISSISSIPPI INCLUDING THE MEMPHIS METRO
AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FOR ANY
THUNDERSTORMS WHICH ARE ABLE TO REACH SEVERE LIMITS. LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.
CONFIDENCE IN THE DEVELOPMENT OF THUNDERSTORMS IS NOT HIGH...BUT
ANY STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO QUICKLY BECOME
SEVERE.

ADDITIONAL STRONG TO SEVERE STORMS MAY BEGIN TO DEVELOP LATE
TONIGHT INTO EARLY TOMORROW IN EAST ARKANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS A
MAJORITY OF THE MID SOUTH THURSDAY INTO THURSDAY NIGHT AS A
STRONG UPPER LEVEL TROUGH AND COLD FRONT MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY. THUNDERSTORMS MAY DEVELOP ANY TIME DURING THE
DAY AND ARE EXPECTED TO CONTINUE INTO THE OVERNIGHT HOURS. LARGE
HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE WITH
THUNDERSTORMS THAT REACH SEVERE LIMITS ALONG WITH A POTENTIAL FOR
HEAVY RAINFALL. CONFIDENCE IN SEVERE THUNDERSTORMS TOMORROW INTO
TOMORROW NIGHT IS HIGHER THAN THIS AFTERNOON.

IN ADDITION...A WIND ADVISORY MAY BE NEEDED ALONG AND WEST OF THE
MISSISSIPPI RIVER THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS
EVENING ACROSS THE MID SOUTH AND LIKELY REQUIRED FOR LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT ACROSS THE ENTIRE MID
SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:25 PM CDTSevere Thunderstorm WarningMEGMississippi35 min
Apr 2, 6:43 PM CDTSevere Thunderstorm WarningMEGMississippi47 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.